Tornadoes · United States · New York · 2004

F0 tornado, Gouverneur, New York, June 9, 2004

This F0 tornado ran 0.2 miles across St. Lawrence County on June 9, 2004, touching down at 4:40 PM EDT and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 9, 2004
Touchdown
4:40 PM EDT (20:40 UTC)
Path length
0.2 miles (0.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
St. Lawrence County
Touchdown point
44.320, -75.430
Lift-off point
44.320, -75.430
Record number
1331

What the Weather Service recorded

A low pressure system moved across southern Quebec during Wednesday, June 9th. The associated trailing cold front tracked slowly across northern New York during the morning and afternoon hours. This front was preceded and accompanied by thunderstorms with damaging winds and weak tornadoes. A weak F0 tornado touched down just southeast of Gouverneur with large trees damaged and some roof damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the tornado touched down at Jun 9, 3:25 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 9, 3:25 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT WED JUN 9 2004

.SHORT TERM...ACTIVE WEATHER DAY WITH SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS. NUMEROUS REPORTS OF TREES DOWN FROM SQUALL LINE THAT
MOVED THROUGH THE NORTHERN HALF OF THE CWA TODAY. MORE THUNDERSTORMS
FIRING IN THE NORTHERN ADIRONDACKS.

PRE FRONTAL TROUGH/CONVERGENCE ZONES LIES EAST-WEST ACROSS THE
NORTHERN ADIRONDACKS AND THE NORTHERN THIRD OF VT. THE EARLIER LINE
OF THUNDERSTORMS RODE ALONG THIS CONVERGENCE ZONE...FEEDING ON
HIGHER CAPES IN THE WARM AIR AND HIGH DEWPOINTS. SECONDARY AREA OF
STORMS HAS FORMED A LITTLE FURTHER SOUTH...POSSIBLY ALONG OLD
OUTFLOW BOUNDARY PUT DOWN BY THE FIRST LINE. EXPECT THESE STRONG
STORMS TO CONTINUE AS LONG AS THE SURFACE HEATING CONTINUES. THEN
COLD FRONT TO MOVE THROUGH LATER THIS EVENING/OVERNIGHT...TRIGGERING
ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS.

WENT WITH LIKELY POPS/TSTMS THIS EVENING...THEN POPS TAPERING TO CHC
AND TSTMS CHANGING TO SHOWER/THUNDERSTORMS BY MORNING. NO CHCS
ANYWHERE THURSDAY MORNING EXCEPT MORNING CHCS IN RUTLAND/WINDSOR
COUNTIES.

AFTER THAT...HIGH PRESSURE BUILDS IN WITH DRY RH FOR THURSDAY THRU
SATURDAY. NOTICEABLY COOLER TEMPS...WITH 850MB TEMPS DOWN TO 6-8C
PRODUCING MAX TEMPS IN THE UPPER 60S. COLD AIR ADVECTION PATTERN
HOLDS IN PLACE THROUGH SATURDAY...THEN RETURN FLOW STARTS LATE
SATURDAY AS THE HIGH FINALLY SHIFTS EAST.

SOME COOL TEMPS POSSIBLE THURSDAY NIGHT...AND ESPECIALLY FRIDAY
NIGHT WHEN MORE OF A RADIATIONAL SITUATION SETS UP.

&&

.LONG TERM...

SFC HI PRES SE OF NEW ENG SUN MOVS SLOLY E THRU THE PD WITH SLY FLO
BCMG ESTABLISHED ACRS AREA MON INTO TUE.

H/5 RDG SUNDAY MOVS E OF NEW ENG MONDAY. SHORT WAVES MOV NE ACRS
NEW ENG/ SRN CANADA IN H/5 SW FLO MON AND TUE. THEREAFTER H/5 TROF
BCMS ESTABLISHED ACRS WRN GRTLKS WED AND MOVS SLOLY E. ASOCD CDFNT
NE-SW FM ERN QUE TO THE LWR GRTLKS RGN TUE MOVS SLOLY ACRS AREA TUE
NGT AND ERLY WED.

WL INDC DRY WX SUN BCMG CLDY LATE SUNDAY WITH CHC SHWRS. THEN CHC
SHWRS/TSTMS MON AFTN THRU LATE TUE NGT...FOLLOWED BY DRY WX WED WITH
FAIR AMT OF CLDS.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
VTZ001>012-016>019
NY...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 5 PM EDT
NYZ026>031-034-035-087
&&

HANSON/HOGAN
Hazardous weather outlook, Jun 9, 3:52 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
352 AM EDT WED JUN 9 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-100800-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
352 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:
A COLD FRONT WILL MOVE SOUTH THROUGH THE NORTH COUNTRY TODAY...INTO
THE EVENING HOURS. THE SUMMER-LIKE AIRMASS OUT AHEAD OF FRONT WILL
PROVIDE THE MEANS FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE
WITH STRONG GUSTY WINDS AND LOCAL HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Jun 9, 2:20 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
220 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     WATERVILLE              44.68N 72.76W
06/09/2004                   LAMOILLE           VT   TRAINED SPOTTER

            LARGE LIMBS AND POWER LINES DOWN.

&&

MB
Local storm report, Jun 9, 2:41 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
241 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     STOWE                   44.47N 72.69W
06/09/2004                   LAMOILLE           VT   EMERGENCY MNGR

            TREES DOWN IN STOWE, ONE FELL ON A PARKED CAR.

&&

MB
Local storm report, Jun 9, 3:18 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
318 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     ST. JOHNSBURY           44.43N 72.01W
06/09/2004  46 MPH           CALEDONIA          VT   TRAINED SPOTTER

0140 PM     TSTM WND DMG     NEWARK                  44.68N 71.95W
06/09/2004                   CALEDONIA          VT   TRAINED SPOTTER

            TREE LIMBS DOWN

&&

MB
Local storm report, Jun 9, 3:41 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
341 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     6 W MILTON              44.64N 73.11W
06/09/2004                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN. 3 FOOT COTTONWOOD. 3-4 INCH LIMBS

0305 PM     TSTM WND DMG     LAKE PLACID             44.28N 73.99W
06/09/2004                   ESSEX              NY   AMATEUR RADIO

            POWER LINES DOWN.

&&

MB
Local storm report, Jun 9, 3:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     TUPPER LAKE             44.23N 74.47W
06/09/2004                   FRANKLIN           NY   BROADCAST MEDIA

            8-10 INCH TREES DOWN

&&

CTL
Local storm report, Jun 9, 4:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
407 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             TUPPER LAKE             44.23N 74.47W
06/09/2004  1.00 INCH        FRANKLIN           NY   BROADCAST MEDIA

            1 INCH DIAMTER HAIL. SCATTERED POWER OUTAGES.

&&

CTL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

8.7 hours before the tornado, 222 km from the path. June 9, 2004.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 192 joules per kilogram, CIN -182, lifted condensation level 1000 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-182 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Fort Drum/Wheeler (GTB), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are

The other tornadoes of June 9, 2004

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 911:40 AM PDTF0Jefferson, OR0.520$1,000
June 94:15 PM EDTF0St. Lawrence, NY2.0350$30,000
June 94:15 PM MDTF0Adams, CO0.150
June 94:35 PM MDTF0Adams, CO0.150
June 95:35 PM CDTF0Cleveland, OK0.320$10,000
June 95:16 PM MDTF0Adams, CO0.150
June 96:24 PM CDTF1Lincoln, OK4.050$150,000
June 96:53 PM CDTF1Lincoln, OK2.030$200,000
June 97:11 PM MDTF1Logan, CO0.5752$1.9 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.